Colorado, 2021

Heavy Snow and Winter Weather in Colorado, January 19, 2021

January 19, 2021 · NWS GJT · 4 events in 4 counties and zones

An area of low pressure trekked across the Four Corners with ample moisture wrapped around the system fueling showers over the southern mountains and valleys, particularly under strong upslope flow.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

An area of low pressure trekked across the Four Corners with ample moisture wrapped around the system fueling showers over the southern mountains and valleys, particularly under strong upslope flow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 18, 10:40 PM MST, 1 hour 20 minutes earlier.

Area forecast discussion, Jan 18, 10:40 PM MST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1040 PM MST Mon Jan 18 2021

.SHORT TERM...(Tonight through Tuesday night)
Issued at 243 PM MST Mon Jan 18 2021

An action packed 24 hour period is in store for portions of our
forecast area, generally south of a line from the Abajo Mountains
in southeast Utah to the San Juan Mountains in southwest Colorado.
Models remain bullish on QPF numbers across our our southern zones
later tonight and through the day on Tuesday as a closing upper
level low over northern Utah retrogrades southwest across Nevada
and California tomorrow. As the low closes off, low level flow
turns southeasterly across our southern zones. This will then tap
into available moisture that is pushing westward across New
Mexico. HiRes models drive this moisture through the gaps across
the New Mexico Mountains and eventually northwestward into our
Four Corners zones. Surface dew points forecast to rise into the
mid 20s from Pagosa Springs westward into the Four Corners
overnight into early Tuesday morning. H7 frontogenesis peaks in
the 3 AM to 9 AM time frame with H7 speed max lifting right into
the area. Temperatures have been rather mild today and it will
take a few hours to get them running back toward freezing, but
believe this will happen overnight with moist adiabatic cooling
in steady upslope flow.

Snow showers are expected to develop overnight and intensify by
morning across all of our southern mountains and valleys. Models
have also been trending upward on snowfall amounts over the past
few runs and ensemble means supporting a more bullish output. As
such, have upgraded the advisories to warnings and nudged amounts
upward, spreading conditions westward as well into the Mancos and
Dove Creek areas and over into the Abajos. There is still that
sliver of concern that temperatures don't drop fast enough and
this become more of a cold rain/wet slush event, but in either
case, we need the moisture and will welcome whatever we get. As
the upper low continues to drop southwest across California and
eventually offshore, precipitation will gradually taper off with
improving conditions expected during the afternoon hours.

Will also mention that models have backed off earlier scenarios
across the Uinta Basin in northeast Utah with only a few showers
expected over the next 12 to 18 hours. Similar conditions
expected across the remainder of the forecast area (scattered
showers for the next 12 to 18 hours or so). Dry and colder
conditions are in store for Tuesday night with patchy valley fog
possible, especially for our southern valleys where fresh snow
cover is expected to be in place.

.LONG TERM...(Wednesday through Monday)
Issued at 243 PM MST Mon Jan 18 2021

On Wednesday, the low off the coast of the Baja will make the final
push south before lifting northeastward. Some moisture may try to
sneak up from the southwest, but the flow is rather weak across the
region. The low will track over AZ and NM on Thursday/Friday and
become an open wave in the process. The next system dropping out of
the Pacific Northwest still looks impressive. As it moves southward
along the coast southwest flow increases and advects moisture into
the forecast area possibly as early as Thursday. Models are in fair
agreement that the low will reach the northern Baja towards the end
of the weekend. There are some minor difference when it comes to how
deep the low gets before it also begins to become an open wave and
lift over the Desert Southwest. The models tend to struggle this far
out with cut off lows in that region so hopefully these solutions do
not drastically change. The associated air mass ahead of this system
is unseasonably warm so more valleys may be looking at rain instead
of snow before a cold front moves through. At first glance the
forcing for ascent is relatively weak and the stronger lift stays
west of our area so a majority of the precipitation may be
orographic leaving out a lot of the valleys. If there ends up being
any instability then the potential for banding increases. This could
bring precip to the valleys and perhaps support heavier rates. This
is common when the left exit region anchors overhead.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1040 PM MST Mon Jan 18 2021

CIGS will lower tonight, especially across the south as a storm
drops southward through the Great Basin and southwest of the Four
Corners. Snow will favor the southern valleys and mountains, with
KDRO and KTEX seeing the best chance of ILS breakpoints being met
and IFR to LIFR conditions due to periods of moderate to heavy
snow by sunrise Tuesday. KGUC, KMTJ and KCNY may see periods of
light snow as well with VCSH being common. The period of best snow
potential appears to be between 08Z and 16Z. Snow is not as
likely north of a KCNY, KMTJ, KGUC line with some lower CIGS down
to ILS breakpoints along the I-70 corridor which will be on the
fringe through sunrise Tuesday morning. Conditions look to improve
by Tuesday afternoon with VFR returning, except for areas along
the Highway 160 corridor and southern San Juans, where snow looks
to continue through late Tuesday afternoon.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...Winter Storm Warning until 5 PM MST Tuesday for COZ019-022-023.

     Winter Weather Advisory until 5 PM MST Tuesday for COZ021.

UT...Winter Weather Advisory until 5 PM MST Tuesday for UTZ028.

&&

SHORT TERM...JDC
LONG TERM...KJS
AVIATION...TGJT
Hazardous weather outlook, Jan 18, 4:32 AM MST, 19 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
432 AM MST Mon Jan 18 2021

COZ001>014-017>023-UTZ022>025-027>029-191200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
432 AM MST Mon Jan 18 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

The focus for moderate to heavy snow rates will switch from the
northern mountains early today...to the south for the evening and
overnight hours. Significant snow will impact travel over the
San Juan mountain passes and southern valley roadways with hazards
commute conditions likely by sunrise.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The mid-week period looks rather quiet before a series of storm
move out of the West and impact our region from late week into the
weekend. Significant precipitation amounts are becoming more
probable with the weekend storm system.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow, 1 winter weather. Local standard time, as filed.

Heavy Snow, Southwestern San Juan Mountains

When
January 19, 12:00 AM MST to 5:00 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
SNOTEL
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Generally 8 to 12 inches of snow fell across the area with locally higher amounts of 14 inches or greater estimated by SNOTELs.

Heavy Snow, San Juan River Basin

When
January 19, 12:00 AM MST to 2:00 PM MST
Where
San Juan River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
37.194, -107.048 (the zone’s center; the record gives no point)

Generally 6 to 9 inches of snow fell across the area with some locally higher amounts in the foothills.

Heavy Snow, Animas River Basin

When
January 19, 1:00 AM MST to 3:00 PM MST
Where
Animas River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

Generally 5 to 9 inches of snow fell across the area with some locally higher amounts in the foothills.

Winter Weather, Four Corners / Upper Dolores River Basin

When
January 19, 3:00 AM MST to 9:00 AM MST
Where
Four Corners / Upper Dolores River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
37.698, -108.507 (the zone’s center; the record gives no point)

Generally 2 to 4 inches of snow fell across the area, much of that in 6 hours or less. Winds gusted up to 33 mph.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 929610, 929612, 929611, 929614.